November 1972

Arginine-Induced Hyperkalemia in Renal Failure Patients

Author Affiliations

San Francisco

From the Research Dialysis Center, US Public Health Service Hospital, San Francisco.

Arch Intern Med. 1972;130(5):778-780. doi:10.1001/archinte.1972.03650050096020

The intravenous infusion of arginine hydrochloride stimulates growth hormone (GH) secretion and is considered a nonhazardous test of pituitary function.1 This report describes potentially dangerous increases in the concentration of plasma potassium (plasma K+) in uremic patients receiving arginine infusions.

Patient Summary  A 23-year-old anephric housewife received two separate infusions of 30 gm of arginine hydrochloride in 600 ml of water over 30 minutes as part of an investigation of GH metabolism in chronic renal failure. The infusions were given on the day before and the day after a two-week period of intensive hemodialysis. One hour after the end of the second infusion, the patient developed numbness of the lips and tongue and diffuse warmth. These symptoms were followed by abdominal pain, vomiting, lower extremity paresthesias, and generalized muscle weakness. Her plasma K+ at this time was 8.4 mEq/liter and the pH of her arterial blood, 7.40. An infusion

First Page Preview View Large
First page PDF preview
First page PDF preview